Serotonin Syndrome With Triptans Plus SSRIs or SNRIs
July 20, 2006
The FDA issued a Public Health Advisory July 19, 2006 to inform clinicians of the risk of serotonin syndrome when a 5-hydroxytryptamine receptor agonist (triptan) is used in combination with a selective serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI). Since each class of medication raises serotonin concentrations when used alone, combination therapy may increase the risk of this potentially fatal adverse effect. Serotonin syndrome may be characterized by symptoms of tachycardia, hyperthermia, rapid changes in blood pressure, hallucinations, loss of coordination, nausea, vomiting, diarrhea, overactive reflexes, and restlessness.
Consider avoiding combination therapy with triptans and SSRIs or SNRIs. If combination therapy is used, monitor patients closely and educate them about the potential signs and symptoms of serotonin syndrome. The FDA has asked the manufacturers of all SSRIs, SNRIs, and triptans to update the prescribing information to include this warning.
Additional information is available at the following links:
- MedWatch Alert:
- Public Health Advisory:
July 20, 2006; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.